Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A note on $ M$-ideals in $ B(X)$


Author: Julien Hennefeld
Journal: Proc. Amer. Math. Soc. 78 (1980), 89-92
MSC: Primary 46B20; Secondary 47D30
DOI: https://doi.org/10.1090/S0002-9939-1980-0548090-7
MathSciNet review: 548090
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we prove some properties of M-ideals and HB-subspaces in an arbitrary Banach space. We then apply these properties to prove a theorem which generalizes to other spaces Smith's and Ward's results in [8]: for $ 1 < p < \infty ,B({l_p})$ contains no nontrivial summands and that each nontrivial M-ideal in $ B({l_p})$ contains $ K({l_p})$.


References [Enhancements On Off] (What's this?)

  • [1] E. M. Alfsen and E. Effros, Structure in real Banach spaces, Ann. of Math. (2) 96 (1972), 98-173. MR 0352946 (50:5432)
  • [2] J. Hennefeld, The Arens products and an imbedding theorem, Pacific J. Math. 29 (1969), 551-563. MR 0251547 (40:4774)
  • [3] -, A decomposition for $ B{(X)^\ast}$ and unique Hahn-Banach extensions, Pacific J. Math. 46 (1973), 197-199. MR 0370265 (51:6492)
  • [4] -, $ K(X)$ as a subspace of $ B(X)$, Indiana Univ. Math. J. (to appear).
  • [5] R. Holmes, B. Scranton, and J. D. Ward, Approximation from the space of compact operators and other M-ideals, Duke Math. J. 42 (1975), 259-269. MR 0394301 (52:15104)
  • [6] I. Maddaus, On completely continuous linear transformations, Bull. Amer. Math. Soc. 44 (1938), 279-282. MR 1563725
  • [7] R. R. Smith and J. D. Ward, M-ideal structure in Banach algebras, J. Functional Analysis 27 (1978), 337-349. MR 0467316 (57:7175)
  • [8] -, M-ideals in $ B({l_p})$, Pacific J. Math. (to appear).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46B20, 47D30

Retrieve articles in all journals with MSC: 46B20, 47D30


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1980-0548090-7
Keywords: M-ideals, basis, compact operators
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society